Skip to main content

Well-Partitioned Chordal Graphs: Obstruction Set and Disjoint Paths

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 12301)

Abstract

We introduce a new subclass of chordal graphs that generalizes split graphs, which we call well-partitioned chordal graphs. Split graphs are graphs that admit a partition of the vertex set into cliques that can be arranged in a star structure, the leaves of which are of size one. Well-partitioned chordal graphs are a generalization of this concept in the following two ways. First, the cliques in the partition can be arranged in a tree structure, and second, each clique is of arbitrary size. We provide a characterization of well-partitioned chordal graphs by forbidden induced subgraphs, and give a polynomial-time algorithm that given any graph, either finds an obstruction, or outputs a partition of its vertex set that asserts that the graph is well-partitioned chordal. We demonstrate the algorithmic use of this graph class by showing that two variants of the problem of finding pairwise disjoint paths between k given pairs of vertices is in FPT parameterized by k on well-partitioned chordal graphs, while on chordal graphs, these problems are only known to be in XP. From the other end, we observe that there are problems that are polynomial-time solvable on split graphs, but become NP-complete on well-partitioned chordal graphs.

Keywords

  • Well-partitioned chordal graph
  • Chordal graph
  • Split graph
  • Disjoint paths
  • Forbidden induced subgraphs

J. Ahn and O. Kwon are supported by the Institute for Basic Science (IBS-R029-C1). O. Kwon is also supported by the National Research Foundation of Korea (NRF) grant funded by the Ministry of Education (No. NRF-2018R1D1A1B07050294). L. Jaffke is supported by the Trond Mohn Foundation (TMS). P. T. Lima is supported by the Research Council of Norway via the project “CLASSIS”.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-030-60440-0_12
  • Chapter length: 13 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   84.99
Price excludes VAT (USA)
  • ISBN: 978-3-030-60440-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   109.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.

Notes

  1. 1.

    Note that holes in the sense of  [18] are chordless cycles on at least five vertices; we can check for \(C_4\) separately by brute force. While there are algorithms that verify chordality more directly, we use this procedure to fulfil the promise that we can always output an obstruction if there is one.

References

  1. Belmonte, R., Golovach, P.A., Heggernes, P., Hof, P.V., Kamiński, M., Paulusma, D.: Detecting fixed patterns in chordal graphs in polynomial time. Algorithmica 69(3), 501–521 (2014)

    MathSciNet  MATH  Google Scholar 

  2. Bodlaender, H.L., Thomassé, S., Yeo, A.: Kernel bounds for disjoint cycles and disjoint paths. Theoret. Comput. Sci. 412(35), 4570–4578 (2011)

    MathSciNet  MATH  CrossRef  Google Scholar 

  3. Brandstädt, A., Dragan, F.F., Le, H.O., Le, V.B.: Tree spanners on chordal graphs: complexity and algorithms. Theoret. Comput. Sci. 310(1–3), 329–354 (2004)

    MathSciNet  MATH  CrossRef  Google Scholar 

  4. Chang, Y.W., Jacobson, M.S., Monma, C.L., West, D.B.: Subtree and substar intersection numbers. Discret. Appl. Math. 44(1–3), 205–220 (1993)

    MathSciNet  MATH  CrossRef  Google Scholar 

  5. Corneil, D.G., Perl, Y.: Clustering and domination in perfect graphs. Discret. Appl. Math. 9(1), 27–39 (1984)

    MathSciNet  MATH  CrossRef  Google Scholar 

  6. Cygan, M.: Parameterized Algorithms. Springer, Cham (2015). https://doi.org/10.1007/978-3-319-21275-3

    MATH  CrossRef  Google Scholar 

  7. Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. TCS. Springer, London (2013). https://doi.org/10.1007/978-1-4471-5559-1

    MATH  CrossRef  Google Scholar 

  8. Fomin, F.V., Lokshtanov, D., Saurabh, S., Zehavi, M.: Kernelization. Cambridge University Press, Cambridge (2019)

    Google Scholar 

  9. Fulkerson, D., Gross, O.: Incidence matrices and interval graphs. Pac. J. Math. 15(3), 835–855 (1965)

    MathSciNet  MATH  CrossRef  Google Scholar 

  10. George, A., Gilbert, J.R., Liu, J.W.: Graph Theory and Sparse Matrix Computation. IMA, vol. 56. Springer, New York (2012). https://doi.org/10.1007/978-1-4613-8369-7

    CrossRef  Google Scholar 

  11. Gustedt, J.: On the pathwidth of chordal graphs. Discret. Appl. Math. 45(3), 233–248 (1993)

    MathSciNet  MATH  CrossRef  Google Scholar 

  12. Havet, F., Sales, C.L., Sampaio, L.: b-coloring of tight graphs. Discret. Appl. Math. 160(18), 2709–2715 (2012)

    MathSciNet  MATH  CrossRef  Google Scholar 

  13. Heggernes, P., van’t Hof, P.V., van Leeuwen, E.J., Saei, R.: Finding disjoint paths in split graphs. Theor. Comput. Syst. 57(1), 140–159 (2015)

    MathSciNet  MATH  CrossRef  Google Scholar 

  14. Kammer, F., Tholey, T.: The k-disjoint paths problem on chordal graphs. In: Paul, C., Habib, M. (eds.) WG 2009. LNCS, vol. 5911, pp. 190–201. Springer, Heidelberg (2010). https://doi.org/10.1007/978-3-642-11409-0_17

    CrossRef  Google Scholar 

  15. Karp, R.M.: On the computational complexity of combinatorial problems. Networks 5(1), 45–68 (1975)

    MATH  CrossRef  Google Scholar 

  16. Kawarabayashi, K.I., Kobayashi, Y., Reed, B.: The disjoint paths problem in quadratic time. J. Combin. Theor. Ser. B 102(2), 424–435 (2012)

    MathSciNet  MATH  CrossRef  Google Scholar 

  17. Mengel, S.: Lower bounds on the mim-width of some graph classes. Discret. Appl. Math. 248, 28–32 (2018)

    MathSciNet  MATH  CrossRef  Google Scholar 

  18. Nikolopoulos, S.D., Palios, L.: Detecting holes and antiholes in graphs. Algorithmica 47(2), 119–138 (2007)

    MathSciNet  MATH  CrossRef  Google Scholar 

  19. Robertson, N., Seymour, P.D.: Graph minors. XIII. The disjoint paths problem. J. Combin. Theor. Ser. B 63(1), 65–110 (1995)

    MathSciNet  MATH  CrossRef  Google Scholar 

  20. Rose, D.J., Tarjan, R.E., Lueker, G.S.: Algorithmic aspects of vertex elimination on graphs. SIAM J. Comput. 5(2), 266–283 (1976)

    MathSciNet  MATH  CrossRef  Google Scholar 

  21. Semple, C., Steel, M.: Phylogenetics. Oxford Lecture Series in Mathematics and its Applications, vol. 24. Oxford University Press, Oxford (2003)

    MATH  Google Scholar 

  22. Silva, A.: Graphs with small fall-spectrum. Discret. Appl. Math. 254, 183–188 (2019)

    MathSciNet  MATH  CrossRef  Google Scholar 

  23. Vatshelle, M.: New Width Parameters of Graphs. Ph.D. thesis, University of Bergen, Norway (2012)

    Google Scholar 

  24. Watrigant, R., Bougeret, M., Giroudeau, R.: Approximating the Sparsest \(k\)-subgraph in chordal graphs. Theor. Comput. Syst. 58(1), 111–132 (2016)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Lars Jaffke .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2020 Springer Nature Switzerland AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Ahn, J., Jaffke, L., Kwon, Oj., Lima, P.T. (2020). Well-Partitioned Chordal Graphs: Obstruction Set and Disjoint Paths. In: Adler, I., Müller, H. (eds) Graph-Theoretic Concepts in Computer Science. WG 2020. Lecture Notes in Computer Science(), vol 12301. Springer, Cham. https://doi.org/10.1007/978-3-030-60440-0_12

Download citation

  • DOI: https://doi.org/10.1007/978-3-030-60440-0_12

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-60439-4

  • Online ISBN: 978-3-030-60440-0

  • eBook Packages: Computer ScienceComputer Science (R0)